Thunderstorm Wind, Trego
- When
- August 17, 7:25 PM CST
- Where
- Trego County, 0.69 mi S of Wakeeney
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.010, -99.880
An MCS moved out of the higher terrain of the high plains during the late evening and overnight into an unstable airmass.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An MCS moved out of the higher terrain of the high plains during the late evening and overnight into an unstable airmass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 17, 4:49 PM CST, 2 hours 36 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 549 PM CDT Sat Aug 17 2019 ...Updated Aviation... .SYNOPSIS... Issued at 520 PM CDT Sat Aug 17 2019 Looking over latest short term guidance we have a similar setup to the environment we had in the region yesterday. Sfc CAPE values are forecast to be in the 4000 J/kg range along and north of I-70 from 7-10 PM. Ongoing convection in northwest Kansas will enter into north central Kansas later this evening with increasing 850mb wind speeds from a LLJ from 03-06Z. As a result the trends look good for a downburst wind event along I-70 tonight. Elsewhere the other focus will be along the Kansas-Oklahoma border for the potential of an isolated severe storm. Storms are struggling to initiate however a CU field is developing from Beaver county Oklahoma back into the Texas panhandle. Should any storms develop they will be high based with the decent CAPE values and favorable hodographs...hail will be the primary threat along with the potential for downburst winds. && .SHORT TERM...(This evening through Sunday) Issued at 135 PM CDT Sat Aug 17 2019 Immediate concern for this evening is convective prospects. Have the highest confidence of storms across the I70 corridor. Retained the chance pops in this area. Storms are expected to once again develop across eastern Colorado and then drift across the Kansas prairie by mid to late evening. The main threats with the storms will be outflow winds of 60 to 70 mph as well as some hail in the 1 to isolated 2 inch range. There also is a secondary area of storms across the far SE zones. Here a bit of convergence might spark off a storm. Have fairly low confidence of this secondary area and only have 15 pops going for Med Lodge. Otherwise, convection will move out of the northern/northeastern zones as the early morning wears on. Lows tonight will range from the 60s out west to 70s out east. For Sunday, the temperature forecast is a bit tricky. A cold/cool front will move southward during the day. There actually is decent Summer relative CAA associated with this front. Some of the guidance is cooler than what I have currently adjusted the temps. This is particularly true across west central Kansas. Have gone with a middle of the road solution with a slight trend downward. Ahead of the front, there will be downslope warming, so highs just south of the bounary will likely warm into the low 100s. Related to the temperature forecast is the associated heat advisory concern. With the cooler solution, will not hoist an advisory at this point in time since confidence of a warmer solution is lower. Other than this problematic temperature forecast, the rest of the period is rather tranquil with dry conditions prevailing. .LONG TERM...(Sunday night through Saturday) Issued at 135 PM CDT Sat Aug 17 2019 By Monday, the above mentioned front will quickly lift northward with the warm (hot) sector returning across SW Kansas. Highs around 100F look still on track for the beginning of the work week. The hot temperatures will stick around Tuesday as the 500-hPa ridge builds in across the general area. By Wednesday, a northern branch trof might swing in a front across the area with some cooler highs and upslope convection in its wake. The long range models continue to waffle back and forth with precipitation prospects. The initialized pops and temperatures look fairly reasonable at this time during the Wed/Thu period. A flat ridge pattern is expected to develop Friday onward. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 542 PM CDT Sat Aug 17 2019 Main focus tonight will be HYS between 02Z-07Z as two rounds of thunderstorms are forecast to move through the area. The first round appears to come through around 03Z...and then a second stronger round comes in 06-07Z. Kept it to one TEMPO since both rounds of storms will be coming through in a short amount of time. Environment supports heavy rain and strong downburst winds of 50-65 kts as the storms move through especially with the second round of storms. Also from 00z-02z, there is a small chance of a VCTS around LBL however kept it out of the TAF given the nature of the environment will only support isolated thunderstorms. After 07Z...VFR conditions for all TAF sites will be the case with a wind shift to the north coming early Sunday morning and surface winds will be in the 12-16 kt range during the day. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 95 66 100 / 10 0 0 0 GCK 64 89 63 99 / 10 0 0 0 EHA 63 94 64 101 / 10 0 0 0 LBL 66 97 65 101 / 40 0 0 0 HYS 67 89 63 95 / 60 0 0 0 P28 73 100 71 101 / 40 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Tatro SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Tatro
Hazardous Weather Outlook National Weather Service Dodge City KS 409 AM CDT Sat Aug 17 2019 KSZ030-031-043>046-061>066-074>081-084>090-180915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 409 AM CDT Sat Aug 17 2019 /309 AM MDT Sat Aug 17 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- An isolated strong to severe thunderstorm or two will be possible between 4 pm and sunset south of Dodge City near the Oklahoma border. Hail up to the size of quarters, wind gusts of 60 mph and heavy rainfall will be the main hazards late today. There will also be a chance for a few severe thunderstorms after 7 pm north of a Scott City to La Crosse line. In this area wind gusts of 60 mph or greater, one to two inch hail and heavy rainfall will be possible with the strongest storms. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Significant risk * Excessive heat: Elevated risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- High temperatures of 100 to near 103 degrees can be expected from Sunday through Tuesday. These temperatures when combined with higher relative humidity on Monday may create excessive heat conditions south and east of Dodge City. Days 2-7 Hazards ---------------- * Sunday - Excessive heat: Significant risk - Non thunderstorm wind: Limited risk * Monday - Excessive heat: Significant risk * Tuesday - Lightning: Limited risk - Excessive heat: Significant risk - Non thunderstorm wind: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 4 pm south of a Pratt to Ashland line. Spotter activation may also be needed after 7 pm north of a Scott City to La Crosse line. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement National Weather Service Dodge City KS 653 PM CDT Sat Aug 17 2019 KSZ043-044-180045- Lane-Scott- 653 PM CDT Sat Aug 17 2019 ... OUTFLOW WINDS FROM THUNDERSTORMS HEADING FOR SCOTT AND LANE COUNTIES ... An area of outflow winds from thunderstorms will move into Scott and Lane county after 7 PM through 8 PM. Wind gusts to 40 mph and blowing dust will be possible from these outflow winds. LAT...LON 3870 10059 3850 10065 3826 10112 3870 10113 TIME...MOT...LOC 2350Z 319DEG 28KT 3934 10084 3880 10104 3856 10145 TATRO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
745 PM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND GST 1 ESE SCOTT STATE LAKE 38.68N 100.90W
08/17/2019 M40 MPH SCOTT KS MESONET
MESONET STATION K5SCT 1 ESE SCOTT STATE
LAKE.
&&
GTSpecial Weather Statement National Weather Service Dodge City KS 753 PM CDT Sat Aug 17 2019 KSZ030-180145- Trego KS- 753 PM CDT Sat Aug 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TREGO COUNTY UNTIL 845 PM CDT... At 753 PM CDT, Doppler radar was tracking a strong thunderstorm near Park, or near Quinter, moving east at 25 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wakeeney, Ogallah, Collyer and Voda. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3890 9967 3889 10015 3913 10015 3913 9968 TIME...MOT...LOC 0053Z 271DEG 32KT 3909 10032 TATRO
The Dodge City radar (KDDC), 139 km away, was scanning. The volume nearest the first event began at 01:22 UTC.
9 thunderstorm wind, 6 heavy rain, 3 hail, 1 flash flood. Local standard time, as filed.
A power pole was blown down by the high wind.
A mobile home was blown over but no injuries were reported.
Winds were estimated to be 60 MPH. One inch diameter tree branches were broken.
Rainfall of 3.50 inches was observed.
Rainfall of 3.50 inches was observed.
Rainfall of 4.67 inches was observed.
Rainfall of 2.17 inches was observed.
Rainfall of 2.89 inches was observed.
Rainfall of 2.03 inches was observed at the Hays airport.
Water was over the road.
The hail lasted about 10 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854141, 854142, 854143, 854145, 854146, 854147, 854148, 854151, 854156, 854157, 854158, 854159, 854160, 854154, 854149, 854150, 854152, 854153, 854155.